Invertible objects in Franke's comodule categories


  • Drew Heard



We study the Picard group of Franke's category of quasi-periodic $E_0E$-comodules for $E$ a 2-periodic Landweber exact cohomology theory of height $n$ such as Morava $E$-theory, showing that for $2p-2 > n^2+n$, this group is infinite cyclic, generated by the suspension of the unit. This is analogous to, but independent of, the corresponding calculations by Hovey and Sadofsky in the $E$-local stable homotopy category. We also give a computation of the Picard group of $I_n$-complete quasi-periodic $E_0E$-comodules when $E$ is Morava $E$-theory, as studied by Barthel-Schlank-Stapleton for $2p-2 \ge n^2$ and $p-1 \nmid n$, and compare this to the Picard group of the $K(n)$-local stable homotopy category, showing that they agree up to extension.


Baker, A., and Richter, B., Invertible modules for commutative $mathbb S$-algebras with residue fields, Manuscripta Math. 118 (2005), no. 1, 99–119.

Balmer, P., Dell'Ambrogio, I., and Sanders, B., Restriction to finite-index subgroups as étale extensions in topology, KK-theory and geometry, Algebr. Geom. Topol. 15 (2015), no. 5, 3025–3047.

Balmer, P., Dell'Ambrogio, I., and Sanders, B., Grothendieck-Neeman duality and the Wirthmüller isomorphism, Compos. Math. 152 (2016), no. 8, 1740–1776.

Barnes, D., and Roitzheim, C., Monoidality of Franke's exotic model, Adv. Math. 228 (2011), no. 6, 3223–3248.

Barthel, T., and Beaudry, A., Chromatic structures in stable homotopy theory, in “Handbook of homotopy theory”, CRC Press/Chapman Hall Handb. Math. Ser., CRC Press, Boca Raton, FL, 2020, pp. 163–220.

Barthel, T., and Heard, D., Algebraic chromatic homotopy theory for $BP_*BP$-comodules, Proc. Lond. Math. Soc. (3) 117 (2018), no. 6, 1135–1180.

Barthel, T., and Pstrc agowski, P., Morava K-theory and filtrations by powers, Journal of the Institute of Mathematics of Jussieu. First view (2023), 1–77.

Barthel, T., Schlank, T. M., and Stapleton, N., Chromatic homotopy theory is asymptotically algebraic, Invent. Math. 220 (2020), no. 3, 737–845.

Barthel, T., Schlank, T. M., and Stapleton, N., Monochromatic homotopy theory is asymptotically algebraic, Adv. Math. 393 (2021), Paper No. 107999, 44.

Behrens, M., The homotopy groups of $S_E(2)$ at $pgeq 5$ revisited, Adv. Math. 230 (2012), no. 2, 458–492.

Behrens, M., and Shah, J., $C_2$-equivariant stable homotopy from real motivic stable homotopy, Ann. K-Theory 5 (2020), no. 3, 411–464.

Borceux, F., Handbook of categorical algebra. 2. Categories and structures, Encyclopedia of Mathematics and its Applications, vol. 51, Cambridge University Press, Cambridge, 1994.

Devinatz, E. S., Morava's change of rings theorem, The Čech centennial (Boston, MA, 1993), 83–118, Contemp. Math., 181, Amer. Math. Soc., Providence, RI, 1995.

Dwyer, W. G., and Greenlees, J. P. C., Complete modules and torsion modules, Amer. J. Math. 124 (2002), no. 1, 199–220.

Franke, J., Uniqueness theorems for certain triangulated categories possessing an Adams spectral sequence, Unpublished preprint, available at, 1996.

Goerss, P., Henn, H.-W., Mahowald, M., and Rezk, C., A resolution of the $K(2)$-local sphere at the prime 3, Ann. of Math. (2) 162 (2005), no. 2, 777–822.

Goerss, P. G., Quasi-coherent sheaves on the moduli stack of formal groups, arXiv:0802.0996 (2008), arXiv: 0802.0996.

Greenlees, J. P. C., and May, J. P., Derived functors of $I$-adic completion and local homology, J. Algebra 149 (1992), no. 2, 438–453.

Hashimoto, M., Equivariant twisted inverses, Foundations of Grothendieck duality for diagrams of schemes, 261–478, Lecture Notes in Math., 1960, Springer, Berlin, 2009.

Heard, D., The $mathop Sp_k,n$-local stable homotopy category, Algebr. Geom. Topol. 23 (2023), no. 8, 3655–3706.

Hinich, V., Dwyer-Kan localization revisited, Homology Homotopy Appl. 18 (2016), no. 1, 27–48.

Hopkins, M. J., Mahowald, M., and Sadofsky, H., Constructions of elements in Picard groups, Topology and representation theory (Evanston, IL, 1992), 89–126, Contemp. Math., 158, Amer. Math. Soc., Providence, RI, 1994.

Hovey, M., Homotopy theory of comodules over a Hopf algebroid, Homotopy theory: relations with algebraic geometry, group cohomology, and algebraic K-theory, 261–304, Contemp. Math., 346, Amer. Math. Soc., Providence, RI, 2004.

Hovey, M., Operations and co-operations in Morava $E$-theory, Homology Homotopy Appl. 6 (2004), no. 1, 201–236.

Hovey, M., Morava $E$-theory of filtered colimits, Trans. Amer. Math. Soc. 360 (2008), no. 1, 369–382.

Hovey, M., and Sadofsky, H., Invertible spectra in the $E(n)$-local stable homotopy category, J. London Math. Soc. (2) 60 (1999), no. 1, 284–302.

Hovey, M., and Strickland, N., Comodules and Landweber exact homology theories, Adv. Math. 192 (2005), no. 2, 427–456.

Hovey, M., and Strickland, N. P., Morava $K$-theories and localisation, Mem. Amer. Math. Soc. 139 (1999), no. 666, viii+100.

Lader, O., Une résolution projective pour le second groupe de Morava pour $pge 5$ et applications, Ph.D. thesis, Université de Strasbourg, 2013.

Lurie, J., Higher algebra, Preprint available at lurie/papers/HA.pdf, 2017.

Mathew, A., The Galois group of a stable homotopy theory, Adv. Math. 291 (2016), 403–541.

Mathew, A., Naumann, N., and Noel, J., Nilpotence and descent in equivariant stable homotopy theory, Adv. Math. 305 (2017), 994–1084.

Mathew, A., and Stojanoska, V., The Picard group of topological modular forms via descent theory, Geom. Topol. 20 (2016), no. 6, 3133–3217.

Miller, H. R., and Ravenel, D. C., Morava stabilizer algebras and the localization of Novikov's $E_2$-term, Duke Math. J. 44 (1977), no. 2, 433–447.

Naumann, N., The stack of formal groups in stable homotopy theory, Adv. Math. 215 (2007), no. 2, 569–600.

Patchkoria, I., and Pstrc agowski, P., Adams spectral sequences and Franke's algebraicity conjecture, (2021), arXiv:2110.03669.

Pstrc agowski, P., Chromatic homotopy theory is algebraic when $p>n^2+n+1$, Adv. Math. 391 (2021), Paper No. 107958, 37 pp.

Ravenel, D. C., Complex cobordism and stable homotopy groups of spheres, Pure and Applied Mathematics, 121, Academic Press, Inc., Orlando, FL, 1986.

Ravenel, D. C., Nilpotence and periodicity in stable homotopy theory, Annals of Mathematics Studies, 128, Princeton University Press, Princeton, NJ, 1992.

Rognes, J., Galois extensions of structured ring spectra. Stably dualizable groups, Mem. Amer. Math. Soc. 192 (2008), no. 898, viii+137.

Schwede, S., and Shipley, B., Stable model categories are categories of modules, Topology 42 (2003), no. 1, 103–153.

Serre, J.-P., Groupes d'homotopie et classes de groupes abéliens, Ann. of Math. (2) 58 (1953), 258–294.

Strickland, N. P., Gross-Hopkins duality, Topology 39 (2000), no. 5, 1021–1033.



How to Cite

Heard, D. (2024). Invertible objects in Franke’s comodule categories. MATHEMATICA SCANDINAVICA, 130(1).